In the last decade since its introduction, millions of patients have been prescribed Cymbalta for fibromyalgia (FM). However, a large percentage of those who subsequently attempted to stop taking it quickly discovered that their fibromyalgia pain was nothing compared to the severe withdrawal symptoms they experienced.
In 2008, Cymbalta (duloxetine) became the second drug to receive FDA approval for the treatment of fibromyalgia. It was classified as a serotonin-norepinephrine reuptake inhibitor (SNRI) antidepressant. At the time, the FM community was excited to have another medication available that would hopefully reduce fibromyalgia pain for at least some patients. Little did any of us suspect the misery that could result when those patients wanted to stop taking Cymbalta.
The medical community has long known that abruptly discontinuing any antidepressant can result in Antidepressant Withdrawal Syndrome. That’s why patients should be strongly urged not to suddenly quit taking an antidepressant, but to talk with their doctor about gradually tapering off the medication. Sadly, most patients reported receiving no such warning when they were given a prescription for Cymbalta.
Cymbalta Discontinuation Syndrome
However, neither physicians nor patients expected how severe the symptoms of withdrawal from Cymbalta would be. In fact, it was bad enough to warrant its own diagnosis – Cymbalta Discontinuation Syndrome. An FDA advisory committee report about Cymbalta Discontinuation Syndrome (which currently seems to have disappeared from the FDA website) originally stated, “Much anecdotal evidence has accumulated documenting the injury, distress and life management impacts caused by discontinuation of Cymbalta. The effects of discontinuation can be severe and extend for weeks or even months.”
Neither did anyone expect how many people might be affected. A 2005 study on duloxetine (the generic name for Cymbalta) discontinuation, found that 44% of users experienced withdrawal symptoms. Subsequent clinical trials reported that number to be as high as 50%.
Cymbalta Withdrawal Symptoms
As you read through patient descriptions of their Cymbalta withdrawal experiences, it’s not uncommon to see terms like “horrific,” “a nightmare,” and “going through hell.” Some of the withdrawal symptoms described include:
(electric shock sensations)
|Extreme mood swings|
(“irritability that quickly turns to rage”)
|Nausea and Vomiting||Limb pain|
|Involuntary crying or laughing||Hypomania|
The Discontinuation Dilemma
When it comes to discontinuing Cymbalta, the prescribing information says, “A gradual reduction in the dose rather than abrupt cessation is recommended whenever possible. If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previously prescribed dose may be considered. Subsequently, the physician may continue decreasing the dose but at a more gradual rate.”
While gradually reducing the dose sounds like a reasonable approach, there is one very big problem. Cymbalta is only available in three dosages: 20 mg., 30 mg. and 60 mg. To complicate things even further, Cymbalta is a capsule, not a tablet that can be cut in half. Adding insult to injury, patients are warned, “Cymbalta…should not be chewed or crushed, nor should the capsule be opened and its contents sprinkled on food or mixed with liquids.” So although Cymbalta manufacturer, Eli Lilly, recommends gradually reducing the dose, there is virtually no way to actually do that.
Subscribe to the World's Most Popular Newsletter (it's free!)
What Can You Do?
If you’re currently taking Cymbalta and want to stop, talk with your doctor about developing a discontinuation plan. Make sure your doctor is aware of how severe Cymbalta Discontinuation Syndrome can be and discuss possible options for treating the various withdrawal symptoms that you may experience. Some doctors have tried switching patients to a different antidepressant that is easier to taper off of and then treating other symptoms with appropriate medications (like antiemetics, antihistamines, etc.) through the withdrawal process.
Although not recommended by the manufacturer, some patients report successfully weaning off of Cymbalta by opening the capsules and removing a few of the tiny beads inside––sometimes as few as one or two––very gradually reducing the dose over a period of months.
If you are contemplating whether or not to take Cymbalta, be aware of what you’re getting yourself into. Trying to get off of the drug may leave you feeling far worse than the chronic pain and other fibromyalgia symptoms you’re trying to relieve. Thoroughly discuss the pros and cons with your doctor before making a decision.
Update: Lawsuits Against Cymbalta Manufacturer
Since this article was first published, there have been numerous lawsuits brought against Eli Lily over the severe symptoms caused by discontinuing Cymbalta. Lily won the first few cases, but was facing hundreds more when it was reported in late 2016 that they had quietly settled the remaining cases “to avoid continued legal costs.” Details of the settlement were not disclosed.
This article was first published on ProHealth.com on March 10, 2014 and was updated on April 4, 2019.
Karen Lee Richards is ProHealth’s Editor-in-Chief. A fibromyalgia patient herself, she co-founded the nonprofit organization now known as the National Fibromyalgia Association (NFA) in 1997 and served as its vice-president for eight years. She was also the executive editor of Fibromyalgia AWARE magazine. After leaving the NFA, Karen served as the Guide to Fibromyalgia and Chronic Fatigue Syndrome for the New York Times website About.com, then worked for eight years as the Chronic Pain Health Guide for The HealthCentral Network before coming to ProHealth. To learn more about Karen, see “Meet Karen Lee Richards.”
Warner CH, et al. Antidepressant Discontinuation Syndrome. Am Fam Physician. 2006 Aug 1;74(3):449-456.
Perahia DG, et al. Symptoms following abrupt discontinuation of duloxetine treatment in patients with major depressive disorder. J Affect Disord. 2005 Dec;89(1-3):207-12. doi: 10.1016/j.jad.2005.09.003